Cyclophosphamide-induced reversible posterior leukoencephalopathy syndrome
- Maria Jose Abenza-Abildua1,
- Blanca Fuentes1,
- Domingo Diaz2,
- Aranzazu Royo3,
- Teresa Olea4,
- Maria Jose Aguilar-Amat1,
- Exuperio Diez-Tejedor1
- 1Hospital Universitario La Paz, Neurology, Paseo de la Castellana 261, Madrid, 28046, Spain
- 2Hospital Universitario La Paz, Critical Care Unit, Paseo de la Castellana 261, Madrid, 28046, Spain
- 3Hospital Universitario La Paz, Neuroradiology Section, Paseo de la Castellana 261, Madrid, 28046, Spain
- 4Hospital Universitario La Paz, Nephrology, Paseo de la Castellana 261, Madrid, Madrid, 28046, Spain
- Maria Jose Abenza-Abildua,
- Published 25 May 2009
Reversible posterior leukoencephalopathy syndrome (RPLS) is a clinical radiological syndrome, characterised by acute headache, altered consciousness, seizures and hypertension. The most frequent causes are hypertensive encephalopathy, eclampsia and some immunosuppressive therapies. The pathogenesis remains unclear, but it appears to be related to altered cerebral circulation, producing oedema that can be seen on MRI, and it resolves in 2 or 3 weeks. In the present report, a possible first reported case of cyclophosphamide-induced RPLS in a 27-year-old man with high blood pressure (HBP) and glomerulonephritis caused by Goodpasture syndrome, treated with cyclophosphamide during the last month and prednisone for glomerulonephritis resulting from Goodpasture syndrome without other immunosuppressive drugs, is described.
Symptoms appeared during a hypertensive crisis, but when cyclophosphamide was replaced by rituximab and hypertension was controlled, the patient did not have neurological symptoms. Almost all reported cases induced by immunosuppressive therapy or other causes were associated with hypertension as well.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.